[Anaphylaxis caused by lidocaine]

Ann Fr Anesth Reanim. 1989;8(2):127-9. doi: 10.1016/s0750-7658(89)80163-7.
[Article in French]

Abstract

A case of a severe anaphylactic reaction in a 30 year old man after 2 ml of 1% lidocaine injected subcutaneously is reported. It consisted in pruritus, urticaria, hypotension (Pasys: 50 mmHg), tachycardia (170 b.min-1) and a coma of short duration. The patient recovered after 1 mg adrenaline injected subcutaneously. The patient's history included a less severe but similar accident, but no manifestations of atopy. The total IgE, two months after the accident, were at the upper limit of normal. A human basophil degranulation test was positive for lidocaine and negative for other amide local anaesthetic agents and preservatives. Similarly, lidocaine was the only molecule giving a positive reaction with intradermal testing. Skin sensitivity to histamine was negative. Although for several authors true allergy to lidocaine is questionable, the case reported here can be added to the other 47 published since 1961.

Publication types

  • Case Reports
  • English Abstract

MeSH terms

  • Adult
  • Anaphylaxis / chemically induced*
  • Basophils / immunology
  • Humans
  • Immunoglobulin E / analysis
  • Lidocaine / adverse effects*
  • Male
  • Skin Tests

Substances

  • Immunoglobulin E
  • Lidocaine